I've been on synthroid for about a year loss and have a lot of hair loss. My doc says that my thyroid levels are too high and that when I bring them down it will stop. But could it be from the synthroid? I was previously on the levoxyl until it got recalled. Any suggestions on how to stop my hair loss and what it can be from? Thanks
Hair loss has many causes. Over or under-medication is one, but their are others (deficient of minerals or vitamins, etc.). But, I know some patients that are very particular and they prefer one brand of medication (or even one specific brand of generic meds). If you don't like one brand, it is okay to be adamant about asking your doctor to switch to an alternative thyroid medication.
There are doctors, including myself, that do consultations specifically just about "hair loss". Some dermatologists have a passion for hair, but in reality, their 'bread and butter' is diagnosing moles as possible or probable for skin cancer, and removing them with minimal scarring. Some hair transplant surgeons also will evaluate causes of hair loss, and offer non-surgical options in addition to hair transplant surgery, but of course, they make their money on surgery, and rarely, if ever, will do an extensive workup of vitamin deficiencies or hormone imbalances. I've never seen them prescribe hormones (thyroid, estrogen, progesterone, etc.) either.
At this point you need to find a functional medicine physician (such as myself) to do a work up. I see patients in Boca Raton, but Florida allows for telemedicine (phone, Skype, sending pics of scalp or lost hair via e-mail). I am reluctant to just say, "make an appointment", as that is flippant and disrespectful to you and this forum, but honestly, you need to establish a doctor-patient relationship to get patient-specific advice. I believe my profile has my contact information should that be the way you wish to proceed.
I had the same problem I lost every hair on my head twice. Once when I was 23 and again at 30. It took at lot of adjusting my meds with my synthroid and putting me on the natural drug and cytomel. Tho we never figured out why I lost my hair we were able to stop it with the right meds 6 years later I have a full head of healthy hair.
Vitalpilat - you are describing "Chronic Telogen Effluvium". Doctors such as myself can do patient-specific consultations to address all causes (besides thyroid, wrong dose, wrong brand, etc., there are other hormone causes, vitamin/mineral deficiency causes, etc.). A thorough evaluation with a history being taken, a physical exam, and laboratory tests, is your next step. MedHelp is rather adamant that "Experts" on the forum not give patient-specific medical advice here (but will not prohibit, and actually encourage their experts to see patients in their offices instead).
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.